Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 201, NWS Jacksonville, FL

September 25, 1997Baker County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Sep 25, 1997, 1:48 PM EDT for Baker County, Florida. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 25, 1997, 1:48 PM EDT (17:48 UTC)
Expired
Sep 25, 1997, 2:45 PM EDT
In force
57 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Baker County, FL

The radar

The Jacksonville radar (KJAX), 58 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 5.8 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1997-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 785 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1997-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
785 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

835 
WUUS1 KJAX 251749 RRA
SVRJAX
FLC003-251845-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
148 PM EDT THU SEP 25 1997
 
THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  245 PM EDT
FOR PERSONS IN THE FOLLOWING LOCATIONS...
 
IN NORTH FLORIDA
 
   ...BAKER COUNTY
 
AT 148 PM NATIONAL WEATHER SERVICE DOPPLER RADAR IN JACKSONVILLE WAS
SHOWING A LINE OF STRONG TO SEVERE THUNDERSTORMS MOVING THROUGH THE
SOUTH PART OF THE OKEFENOKEE SWAMP TO THE EAST OF LAKE CITY. MOVEMENT
WAS NORTHEAST AND EAST AROUND 15 MPH. STORMS WILL REACH SANDERSON BY 200
TO 210 PM AND MACCLENNY BY 220 TO 225 PM.
 
THESE ARE DANGEROUS STORMS. IF YOU ARE IN THEIR PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND
DEADLY LIGHTNING.  PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.
 
KK/PM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 2:36 AM EDT, 11 hours 12 minutes earlier.

Area forecast discussion, Sep 25, 2:36 AM EDT, 11 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
234 AM EDT THU SEP 25 1997

INTERESTING PATN SETTING UP OVR THE NEXT FEW DAYS. ONLY PRBLM
IS TO PICK A MDL. ETA APRS TO BE TO QUICK IN DVLPG THE CARIB
SYS WITH A 1003 MB LO OFF THE NE YUCATAN PEN IN 48 HRS. GIVEN
THIS MDLS TREND TO OVR DVLP GLF SYSTEMS WILL TAKE THAT WITH A
GRAIN OF SALT FOR NOW. AVN SEEMS A BIT AMBITIOUS BRINGING THE FNT
AND A FNTL WAVE OVR THE CWA IN 48 HRS. OTHRWS NGM/ETA HOLD THE
NTL SYS TO THE N OF THE CWA WITH A SERIES OF WAVES MOVING ALNG IT.
MAIN MSTR/DYNAMICS LOOK TO PASS N OF THE FA...BUT IT IS SEPT
WITH PLENTIFUL LLVL MSTR AND STRNG DAYTIME HTG. THINK WE MAY SEE
A SHWR JUST ABOUT ANYTIME NEXT 48 HRS WITH AFTN TSTMS LIKELY.

WILL MODIFY FWC NUMBERS AS NGM SEEMS TO BE BRINGING TOO MUCH MSTR
AND CLD CVRG TMRW.

SSI WT 88/75 86/73 05645
JAX TT 92/73 89/71 05535
GNV TT 94/72 90/67 05525

SANDRIK

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 1:13 PM EDTSevere Thunderstorm WarningJAXColumbia62 min
Sep 25, 2:43 PM EDTSevere Thunderstorm WarningJAXNassau62 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.